Due to a recently elevated (since menopause) LDL of 164, my PCP strongly recommended a low dose statin. (My total cholesterol is newly high as well at 278.) Diet and exercise have not been effective to reduce it and it clearly runs in my family---both parents and three of my four siblings are taking statins. (The one who's not is vegan, suggesting that diet can effect cholesterol.) I am a 54 y.o. female who has a good HDL (88), low to average blood pressure, have exercised all my life 5 or 6 days a week, with a normal weight and waist measurement, low CRP, good BMI, and am a non-smoker and non-drinker who eats in a healthy manner. My guess is that the benefits of statins (my PCP has recommended 10 mg of the generic Zocor) outweigh the side effects, but that is my question, along with whether or not taking a daily aspirin or baby aspirin could be as helpful (though I realize this therapy has potential side effects as well). Thank you for any help you could provide about this!
Aspirin is no substitute for a statin as it will not have any affect on your LDL levels, which seem to be your issue. Although side effects are associated with statin use, these side effects are relatively uncommon when compared to the reduction in cholesterol and lowered risk of heart disease that can be gained in many individuals with statin therapy. The chance of experiencing any side effect is calculated at less than 1% (1 in 2,200 treated) at a much higher dose than what you are on.
As Jon states, that is a baby dose. Familial cholesterol is a proven high risk, I'd take the statin. Also as Jon states, aspirin won't control cholesterol buildup and after taking both statins and 81mg aspirin daily for years (aspirin thins the blood) I've had much worse reaction to aspirin the statin. Aspirin can cause bruising/tearing of the skin.
That said, your HDL level is great and should help control the LDL buildup greatly. I'd still take the statin.
Thank you both so much for your input on this issue. It's helped so much to have this kind of informed feedback, and I will definitely go forward with the statin at this point. I'm very glad I signed onto this site! Thanks again to you both!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.